Indiana, 2011

Hail in Indiana, September 24, 2011

September 24, 2011 · NWS IWX · 1 event in 1 county or zone

An upper level disturbance produced moderate shear and a weakly unstable environment for thunderstorms to develop. A few storms grew to sufficient size to produce hail, with the largest being penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An upper level disturbance produced moderate shear and a weakly unstable environment for thunderstorms to develop. A few storms grew to sufficient size to produce hail, with the largest being penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 24, 12:16 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 24, 12:16 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
116 PM EDT SAT SEP 24 2011

.AVIATION... / 18Z TAFS /

SCATTERED TO NUMEROUS SHOWERS AND ISO THUNDER CAN BE EXPECTED AT
THE TERMINALS THIS AFTERNOON AS A VORT MAX NOW NEAR LAF LIFTS
THROUGH THE AREA. EXPECT MVFR AND LOW END VFR CONDITIONS WITH
THESE SHOWERS THIS AFTERNOON. PERIODS OF SHOWERS AND TIMES OF
FLIGHT RESTRICTIONS WILL LIKELY PERSIST INTO TONIGHT AND
TOMORROW...ESPECIALLY LATER TONIGHT INTO TOMORROW MORNING AS
ANOTHER VORT LOBE PINWHEELS THROUGH AROUND AN UPPER LOW THAT WILL
RETROGRADE WWD TOWARDS THE QUAD CITIES.

&&

.PREV DISCUSSION... /ISSUED 1128 AM EDT SAT SEP 24 2011/

UPDATE...
MORNING WATER VAPOR IMAGERY SHOWS A VORT MAX MOVING THROUGH NRN
INDIANA AND ANOTHER MORE PRONOUNCED VORT LOBE ON ITS HEELS IN
EAST-CENTRAL ILLINOIS. WEAK DPVA WITH EACH FEATURE AND INCREASING
ISENTROPIC ASCENT AND THETA-E ADVECTION WILL CONTINUE TO SUPPORT
SCATTERED TO NUMEROUS SHOWERS ACROSS MUCH OF INDIANA AND SW LOWER
MICHIGAN INTO THIS AFTN. WITH THIS DECIDED TO RAISE POPS INTO THE
LIKELY CATEGORY WEST...WITH CHC POPS INTO NW OHIO GIVEN SLIGHTLY
WARMER PROFILE ALOFT. EXPANDED THE ISO THUNDER MENTION EWD TO THE
INTERSTATE 69 CORRIDOR PER RADAR TRENDS AND THE GENERAL INCREASE
IN MOISTURE UNDER THE COLD POCKET ALOFT. OTHERWISE...LOWERED HIGHS
1-3 DEGREES. UPDATED GRIDS/ZFP ARE OUT...

PREV DISCUSSION... /ISSUED 800 AM EDT SAT SEP 24 2011/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FOG CONCERNS EARLY THIS MORNING FOLLOWED BY CONTINUED CHANCE OF
PRECIPITATION THROUGH THE WEEKEND WILL CONTINUE TO BE THE MAIN ITEMS
FOR THE SHORT TERM.

HAVE ISSUED A DENSE FOG ADVISORY EARLY THIS MORNING FOR HILLSDALE
COUNTY IN SOUTHERN LOWER MICHIGAN EXTENDING SOUTHWARD ACROSS ALL OF
NORTHWEST OHIO COUNTIES. MORE SOLID MID LEVEL DECK ACROSS CENTRAL
INDIANA WILL TAKE A FEW MORE HOURS TO OVERSPREAD THESE LOCATIONS
LEAVING A FEW ADDITIONAL HOURS OF RADIATIONAL COOLING THIS MORNING.
SFC OB AND 11-3.9 MICRON SATELLITE TRENDS ARE SUPPORTING AN
EXPANDING AREA OF DENSE FOG/STRATUS...MOST PRONOUNCED ACROSS FAR
SOUTHEAST PORTIONS OF THE AREA GENERALLY ALONG A KVES TO KAOH LINE.
THESE LOCATIONS ACROSS NWRN OHIO HAVE ALSO RECEIVED A DECENT SHOT OF
RAIN PAST 24 HOURS. WILL RUN THE DENSE FOG ADVISORY THROUGH 13Z THIS
MORNING.

NO MAJOR CHANGES FROM PREVIOUS FORECAST IN THE NEAR TERM. OVERALL
VERY LITTLE MOVEMENT IN THE POSITIONING OF UPPER LOW CENTER ACROSS
NORTHERN ILLINOIS WITH NEXT VORT MAX POISED TO ROUND THE UPPER LOW
INTO EAST CENTRAL ILLINOIS THIS MORNING. SCATTERED SHOWERS HAVE
DEVELOPED IN DPVA REGION DOWNSTREAM OF THIS FEATURE ACROSS EAST
CENTRAL ILLINOIS INTO WEST CENTRAL INDIANA WHICH HAVE BEEN FAIRLY
LIGHT IN INTENSITY. MORE VIGOROUS SHOWERS AND EVEN A FEW
THUNDERSTORMS HAVE REMAINED OVER SOUTHERN LAKE MICHIGAN WHERE
MESOLOW TYPE FEATURE SEEMS TO BE PERSISTING ALONG WITH SUBSTANTIAL
LAKE INDUCED INSTABILITY AND LAKE/850 HPA DELTA TEMPS OF AROUND 15
TO 17 DEGREES CELSIUS. THERMALLY INDUCED MESOLOW/TROUGH TYPE
FEATURE SHOULD TEND TO DRIFT WESTWARD TODAY AS LARGER SCALE TROUGH
BEGINS TO RETROGRADE SLIGHTLY. THIS MAY EVENTUALLY TAKE GREATER
CONCENTRATION OF LAKE EFFECT SHOWERS TOWARD THE WESTERN SHORE. AS
THIS OCCURS HOWEVER...SOME STRENGTHENING SOUTHERLY LOW LEVEL FLOW
WILL RESULT...AND HAVE ALREADY NOTED SOME SLIGHT BACKING OF LOW
LEVEL WINDS TO SOUTHWEST IN WOLCOTT PROFILER OVERNIGHT. INCREASING
POSITIVE LOW/MID LEVEL THETAE ADVECTION TODAY COMBINED WITH
INCREASING FORCING FROM STRONGER VORT MAX PER WV INSPECTION ACROSS
WEST CENTRAL ILLINOIS SHOULD SET THE STAGE FOR INCREASING
SCATTERED SHOWER POTENTIAL FROM LATE MORNING AND ESPECIALLY INTO
THIS AFTERNOON. DESPITE COOLER MID LEVEL PROFILES BEGINNING TO
SHIFT WESTWARD WITH RETROGRADING UPPER LOW...INCREASED LOW/MID
LEVEL MOISTURE SHOULD ALLOW SOME UPSWING IN INSTABILITY WITH 00Z
NAM SFC BASED CAPES INCREASING INTO THE 200-400 J/KG RANGE THIS
AFTERNOON AND HAVE MAINTAINED SLIGHT CHANCE OF THUNDER MENTION.

PREVIOUS WX GRIDS FOR TONIGHT STILL SEEM TO BE IN GOOD SHAPE WITH
HIGHEST POPS ACROSS WESTERN PORTIONS OF THE AREA. LOW LEVEL THETA-E
RIDGE SHOULD STILL BE PARKED IN THIS VICINITY WITH STRONGER
ISENTROPIC UPGLIDE...ALONG WITH BETTER PROXIMITY TO UPPER LEVEL
CYCLONIC CURVATURE. STRONGER LOW LEVEL WIND PROFILES SHOULD TEND TO
DISCOURAGE SOUTHERN LAKE MICHIGAN CONVERGENCE/MESOLOW FEATURE FROM
THE PREVIOUS FEW NIGHTS...BUT LAKE INDUCED INSTABILITY PROGS STILL
REMAIN RATHER BULLISH AND DID GO AHEAD AND EXTEND SLIGHT CHANCE OF
THUNDER/WATERSPOUT MENTION INTO TONIGHT FOR SOUTHERN LAKE MICHIGAN.

SPREAD IN DETERMINISTIC/ENSEMBLE SOLUTIONS STILL QUITE LOW IN
CONTINUED RETROGRESSION OF UPPER LOW INTO SUNDAY...WITH STRONGER
UPPER FLOW EVENTUALLY ROUNDING THIS LOW AND NOSING INTO THE SOUTHERN
GREAT LAKES ON SUNDAY. A STRONGER ASSOCIATED VORT LOBE ACROSS THE
UPPER MS VALLEY SHOULD ALSO BEGIN TO AFFECT THE AREA SUNDAY. GIVEN
GOOD MODEL AGREEMENT/RUN TO RUN CONSISTENCY WITH MORE ORGANIZED
PERIOD OF RAIN WORKING FROM WEST TO EAST SUNDAY/SUNDAY NIGHT...HAVE
CONTINUED UPWARD POP TREND TO LIKELY DURING THIS PERIOD. DESPITE
WARMER MID LEVEL PROFILES...MORE SIGNIFICANT MOISTURE ADVECTION AND
BETTER DYNAMICS SUNDAY SHOULD POSE SOME THUNDER THREAT AND HAVE
ADDED SLIGHT CHANCE TSRA ON SUNDAY. GIVEN INCREASING CONFIDENCE IN
THIS SCENARIO...DID ALSO NUDGE HIGHS UP FOR SUNDAY AFTERNOON
ESPECIALLY ACROSS EASTERN PORTIONS OF FORECAST AREA WHERE
SOUTHEASTERLY LOW LEVEL WINDS WILL ADVECT LOW LEVEL THERMAL RIDGE
BACK WESTWARD.

LONG TERM... /MONDAY THROUGH FRIDAY.

MODELS IN DECENT AGREEMENT AT THE START OF THE PERIOD OF DEEP UPPER
LOW CENTERED OVER WESTERN ILLINOIS AND DRY SLOT WORKING NORTH AROUND
THE EASTERN SIDE OF THE LOW. CHALLENGE LIES IN ABUNDANT LL MSTR WILL
STILL REMAIN FROM 850 MB TO THE SFC AND DECENT LIFT WILL STILL BE IN
PLACE ACROSS THE AREA...ESPECIALLY EASTERN HALF. WHAT WOULD NORMALLY
END UP A DRIZZLE SETUP MAY TURN OUT TO BE A CONTINUATION OF SHOWER
DEVELOPMENT THROUGHOUT THE DAY WITH K INDICES IN THE MID AND UPPER
30S SUGGESTING POTENTIAL FOR HEAVIER SHOWERS AND MAYBE A FEW RUMBLES
OF THUNDER. CONCERN FOR THUNDER WOULD INCREASE...AS WOULD STRONGER
STORMS IF POCKETS OF CLEARING OCCUR. NAM12 SUGGESTS SFC BASED LI'S
GOING SLIGHTLY NEGATIVE AND FAVORABLE WET BULB ZERO TO PROMOTE SOME
SMALL HAIL PRODUCTION. GFS LEANS AGAINST THIS SCENARIO. AT THIS
POINT...FEEL BEST OPTION IS TO LEAVE HIGH END CHC POPS INTACT FOR
MONDAY.

UPPER LOW WILL TAKE MUCH OF THE UPCOMING WEEK TO EJECT AS ADDITIONAL
ENERGY MOVE IN FROM THE NW. MODELS VARY ON EXACTLY HOW FAST THIS
TAKES PLACE ECMWF SLOWEST STILL LINGERING A CLOSED LOW OVER ONTARIO.
ECMWF ALSO AGGRESSIVELY DEVELOPING A DEEPER UPPER LOW FROM THE
ENERGY TO THE NW. DESPITE WHICH SOLUTION COMES TRUE...RETURN TO
ABOVE NORMAL TEMPS LOOKS IN THE OFFING FOR THURS AND FRIDAY. PRECIP
CHANCES MAY RETURN BY FRIDAY...ESPECIALLY WITH STRONGER EURO
SOLUTION. HOWEVER...WITH CONCERNS OF RETURN OF LL MSTR AND BEST
DYNAMICS...WILL KEEP FORECAST DRY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MARSILI
LONG TERM...FISHER
AVIATION...STEINWEDEL
UPDATE...STEINWEDEL
Hazardous weather outlook, Sep 24, 4:33 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 AM EDT SAT SEP 24 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
533 AM EDT SAT SEP 24 2011 /433 AM CDT SAT SEP 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE THROUGH EARLY MORNING...MAINLY FOR
PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY FOR NORTHERN
INDIANA AND SOUTHERN LOWER MICHIGAN. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-250945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
533 AM EDT SAT SEP 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF WATERSPOUTS ACROSS SOUTHERN LAKE
MICHIGAN TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE
MICHIGAN SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Sep 24, 12:32 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
132 PM EDT SAT SEP 24 2011

INZ025-241800-
HUNTINGTON IN-
132 PM EDT SAT SEP 24 2011

...THUNDERSTORMS ACROSS HUNTINGTON COUNTY...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF HUNTINGTON...MOVING NORTH AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HUNTINGTON AND BOWERSTOWN...
  MAHON...GOBLESVILLE AND ROANOKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4100 8564 4101 8563 4101 8561 4100 8536
      4076 8536 4074 8554
TIME...MOT...LOC 1732Z 171DEG 12KT 4079 8548

NG
Special weather statement, Sep 24, 1:20 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EDT SAT SEP 24 2011

INZ017-018-025-241845-
ALLEN IN-HUNTINGTON IN-WHITLEY IN-
220 PM EDT SAT SEP 24 2011

...STRONG THUNDERSTORMS OVER NORTHEASTERN HUNTINGTON...MOVING TOWARD
SOUTHEASTERN WHITLEY AND WESTERN ALLEN COUNTIES...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN HUNTINGTON COUNTY...OR 7 MILES
NORTHEAST OF HUNTINGTON...MOVING NORTH AT 15 MPH.

UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LAUD...
  RABER...DUNFEE AND COESSE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4115 8551 4113 8525 4091 8538 4091 8547
TIME...MOT...LOC 1820Z 187DEG 15KT 4097 8540

The radar

The Northern Indiana radar (KIWX), 52 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Huntington

When
September 24, 1:22 PM EST to 1:26 PM EST
Where
Huntington County, 0.69 mi S of Roanoke
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.960, -85.370

Amateur radio operators reported hail up to the size of dimes fell for roughly four minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340123.